Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 137, NWS St. Louis, MO

July 23, 2013Reynolds County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 23, 2013, 6:07 PM CDT for Reynolds County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2013, 6:07 PM CDT (23:07 UTC)
Expired
Jul 23, 2013, 6:45 PM CDT
In force
38 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Reynolds County, MO

The radar

The St Louis radar (KLSX), 163 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2013-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2013-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1279 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

359 
WUUS53 KLSX 232307
SVRLSX
MOC179-232345-
/O.NEW.KLSX.SV.W.0137.130723T2307Z-130723T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
607 PM CDT TUE JUL 23 2013

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  REYNOLDS COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 645 PM CDT

* AT 605 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR REYNOLDS...
  AND MOVING SOUTHEAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  REYNOLDS...ELLINGTON...CORRIDON AND REDFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3709 9101 3716 9104 3717 9109 3720 9109
      3720 9112 3725 9113 3726 9117 3731 9116
      3731 9118 3741 9118 3742 9122 3747 9122
      3753 9118 3734 9075 3724 9075 3708 9096
TIME...MOT...LOC 2307Z 298DEG 20KT 3740 9113

HAIL...1.00IN
WIND...60MPH

$$

CARNEY
1 follow-up statement
429 
WWUS53 KLSX 232329
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
629 PM CDT TUE JUL 23 2013

MOC179-232345-
/O.CON.KLSX.SV.W.0137.000000T0000Z-130723T2345Z/
REYNOLDS MO-
629 PM CDT TUE JUL 23 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR REYNOLDS
COUNTY UNTIL 645 PM CDT...

AT 626 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR REYNOLDS...AND
MOVING SOUTHEAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ELLINGTON AND REDFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3709 9101 3716 9104 3717 9109 3720 9109
      3720 9112 3725 9113 3726 9117 3731 9116
      3731 9118 3741 9118 3742 9122 3747 9122
      3753 9118 3734 9075 3724 9075 3708 9096
TIME...MOT...LOC 2329Z 308DEG 13KT 3740 9103

HAIL...1.00IN
WIND...60MPH

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:50 PM CDT, 17 minutes earlier.

Area forecast discussion, Jul 23, 5:50 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
550 PM CDT TUE JUL 23 2013

.SHORT TERM...(TONIGHT THROUGH THURSDAY)
ISSUED AT 211 PM CDT TUE JUL 23 2013

COLD FRONT MAKING STEADY PROGRESS SOUTHEAST THROUGH THE CWA THIS
AFTERNOON WITH IT NOW ALIGNED FROM EFFINGHAM...ILLINOIS TO
VICHY/ROLLA...MISSOURI.

AS EXPECTED...COVERAGE OF THUNDERSTORMS REMAINS QUITE LIMITED DUE TO
WEAK SUBSIDENCE IN THE WAKE OF LAST NIGHTS THUNDERSTORM COMPLEX THAT
MOVED ACROSS THE SOUTHWESTERN PORTION OF THE CWA. NEVERTHELESS...
THUNDERSTORMS SHOULD INCREASE TOWARD THE EVENING HOURS ALONG AND
SOUTH OF THE FRONT AND GIVEN THE 5000 J/KG OF CAPE A FEW OF THEM
WILL LIKELY BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WIND GUSTS.

HAVE TO GIVE A LITTLE SHOUT OUT TO THE MCV LOCATED EAST OF ST.
JOSEPH THAT WILL SLOWLY WORK ITS WAY EAST-SOUTHEAST. CURRENTLY IT
HAS A FEW SHOWERS/STORMS ASSOCIATED WITH IT. HAVE INTRODUCED SOME
SLIGHT CHANCE POPS/ISOLATED FOR THE EARLY EVENING FOR AREAS BEHIND
THE FRONT IN CENTRAL MISSOURI. BUT THIS SHOULD BE HIGHLY DEPENDENT
ON DIURNAL INSTABILITY...AND THEREFORE ITS INFLUENCE WILL BE MINIMAL
AND LIMITED TO THE EARLY EVENING HOURS.

MODELS CONTINUE TO HINT THAT UPSTREAM NOCTURNAL CONVECTION MAY
DEVELOP AND MOVE SOUTHEAST...BRUSHING THE WESTERN AND SOUTHERN
COUNTIES OF THE CWA OVERNIGHT INTO WEDNESDAY MORNING. BUT AS I
STATED YESTERDAY...I BELIEVE THE FOCUS WILL BE A BIT FURTHER WEST
AND SOUTH THAN THE MODELS ARE ADVERTISING...IF IT DEVELOPS AT ALL...
AND THEREFORE HAVE ONLY KEPT A CHANCE IN THE FORECAST FOR THESE
SOUTHERN ZONES.

OTHERWISE...THE WEATHER STORY WILL BE THE MUCH COOLER AND DRIER AIR
THAT WILL BE FILTERING INTO THE REGION OVER THE NEXT FEW DAYS WITH
HIGHS SOME TEN DEGREES COLDER.

CVKING

.LONG TERM...(FRIDAY THROUGH NEXT TUESDAY)
ISSUED AT 211 PM CDT TUE JUL 23 2013

THE NEXT SIGNIFICANT SHORTWAVE IS EXPECTED TO DIG INTO THE MIDWEST
THURSDAY NIGHT AND SEND AN INCREASE IN CLOUD COVER BY FRIDAY MORNING
TO THE REGION. MODEL GUIDANCE DIFFERS IN TRACK OF ANY MCS
DEVELOPMENT. GIVEN CONTINUED INFLUENCE OF THE RIDGE TO OUR NORTHEAST
WHICH WILL ULTIMATELY SUPPRESS THE RETURN FLOW...WOULD FAVOR A MORE
SOUTHERN SOLUTION AT THIS TIME. MEANWHILE...A NORTHERN STREAM
SHORTWAVE WILL SEND A COLD FRONT SOUTH REACHING NORTHEAST MISSOURI
AND WEST CENTRAL ILLINOIS BY FRIDAY EVENING. WILL HAVE TO SEE IF
EVAPOTRANSPIRATION FROM CROPS CAN MUSTER ENOUGH MOISTURE/INSTABILITY
AHEAD OF THE FRONT TO SUPPORT THUNDERSTORMS. FOR NOW HAVE KEPT
CHANCE POPS FOR FRIDAY ACROSS THE NORTH AND THE SOUTH...WITH LITTLE
CONFIDENCE IN ANY MEANINGFUL PRECIPITATION MAKING IT INTO THE CWA.
WITH THIS IN MIND...HAVE ALSO RAISED TEMPERATURES A FEW DEGREES OVER
GUIDANCE.

COLD FRONT WILL SLIDE SOUTH THROUGH THE CWA FRIDAY NIGHT AND EARLY
SATURDAY MORNING...FURTHER DECREASING OUR CHANCES FOR MEASURABLE
RAINFALL. REINFORCING SHOT OF COOL AIR WILL KEEP TEMPERATURES IN THE
LOWER 80S FOR THE LAST WEEKEND OF JULY.

TEMPERATURES WILL BEGIN TO MODERATE MONDAY AS THE SURFACE RIDGE
MOVES EAST AND SURFACE WINDS TURN TO THE SOUTH. PRECIPITATION
CHANCES INCREASE AGAIN MONDAY AFTERNOON THROUGH TUESDAY AS YET
ANOTHER SHORTWAVE IS FORECAST TO IMPACT THE REGION.

CVKING

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 541 PM CDT TUE JUL 23 2013

CDFNT HAS MOVED SOUTH OF THE TAF SITES THEREFORE THE TSRA THREAT
FOR THE REST OF THE EVENING SHOULD ALSO REMAIN TO THE SOUTH.
ADDITIONAL TSRA COMPLEXES MAY DVLP OVERNIGHT BUT THESE ARE
EXPECTED TO REMAIN WEST OF KUIN/KSUS/KCPS. IT IS POSSIBLE THAT ONE
OF THE COMPLEXES MAY GRAZE KCOU HOWEVER CONFIDENCE IN TIMING AND
LOCATION IS TOO LOW TO INCLUDE IN THE KCOU TAF ATTM. OTHERWISE VFR
THROUGH THE PD WITH LIGHT NLY TO NELY WINDS.

SPECIFICS FOR KSTL...VFR THROUGH THE PD WITH LIGHT NLY TO NELY
WINDS. CDFNT HAS MOVED SOUTH OF THE TERMINAL THEREFORE THE TSRA
THREAT FOR THE REST OF THE EVENING SHOULD ALSO REMAIN TO THE
SOUTH. ADDITIONAL TSRA COMPLEXES MAY DVLP OVERNIGHT BUT THESE ARE
EXPECTED TO REMAIN WEST OF THE TERMINAL.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 23, 2:24 PM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
224 PM CDT TUE JUL 23 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
224 PM CDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE EASTERN
OZARKS...SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS BY THIS
EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE AND CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS THIS EVENING. THE THREAT
OF THUNDERSTORMS WILL CONTINUE FOR THE EASTERN OZARKS AND
SOUTHEAST MISSOURI THROUGH EARLY WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

CVKING

In the hours before

Special weather statement, Jul 23, 5:49 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
549 PM CDT TUE JUL 23 2013

MOZ099-232330-
REYNOLDS MO-
549 PM CDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR REYNOLDS COUNTY UNTIL 630 PM
CDT...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF ELLINGTON...OR 17 MILES
NORTHWEST OF PIEDMONT...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ELLINGTON...
  GARWOOD...

THIS STORM WILL ALSO IMPACT CLEARWATER LAKE RECREATIONAL AREA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 11:27 PM CDTSevere Thunderstorm WarningLSXKnox48 min
Jul 23, 12:41 AM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Ralls49 min
Jul 23, 1:06 AM CDTSevere Thunderstorm WarningLSXAudrain, Monroe24 min
Jul 23, 5:08 AM CDTAreal Flood AdvisoryLSXReynolds4 hr
Jul 23, 6:18 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds42 min
Jul 23, 6:39 PM CDTAreal Flood AdvisoryLSXReynolds6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.